Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Topeka, KS

May 14, 2023Coffey County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at May 14, 2023, 4:36 PM CDT for Coffey County, Osage County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 4:36 PM CDT (21:36 UTC)
Expired
May 14, 2023, 5:15 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WGUS53 KTOP 142136
FFWTOP
KSC031-139-142215-
/O.NEW.KTOP.FF.W.0003.230514T2136Z-230514T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
436 PM CDT Sun May 14 2023

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Coffey County in east central Kansas...
  Southwestern Osage County in east central Kansas...

* Until 515 PM CDT.

* At 435 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lebo.

This includes the following highways...
	Interstate 35 between mile markers 144 and 148.

This storm is nearly stationary over interstate 35 and likely 
causing flooding on the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3854 9594 3850 9584 3845 9583 3834 9591
      3840 9594

FLASH FLOOD...RADAR INDICATED

$$

KC
2 follow-up statements
502 
WGUS73 KTOP 142150
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
450 PM CDT Sun May 14 2023

KSC031-139-142215-
/O.CON.KTOP.FF.W.0003.000000T0000Z-230514T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Osage KS-
450 PM CDT Sun May 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN COFFEY AND SOUTHWESTERN OSAGE COUNTIES...

At 450 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lebo.

This includes the following highways...
	Interstate 35 between mile markers 144 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3854 9594 3850 9584 3845 9583 3834 9591
      3840 9594

FLASH FLOOD...RADAR INDICATED

$$
682 
WGUS73 KTOP 142211
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
511 PM CDT Sun May 14 2023

KSC031-139-142221-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-230514T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Osage KS-
511 PM CDT Sun May 14 2023

...FLASH FLOOD WARNING AT 515 PM CDT THIS AFTERNOON FOR NORTHWESTERN 
COFFEY AND SOUTHWESTERN OSAGE COUNTIES HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EASTWARD. 
ADDITIONAL THUNDERSTORMS WILL IMPACT THE AREA OVER THE NEXT FEW 
HOURS.

LAT...LON 3854 9594 3850 9584 3845 9583 3834 9591
      3840 9594

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:42 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 14, 2:42 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
242 PM CDT Sun May 14 2023

.DISCUSSION...
Issued at 237 PM CDT Sun May 14 2023

Forecast Highlights:

-Confidence has increased on the threat for thunderstorms and a
 heavy rainfall potential from this evening through tomorrow.

-Dry weather is then expected through midweek with precipitation
 returning later in the week.

Forecast Discussion:

This afternoon, a noticeably warm and humid air mass was in place,
especially in far eastern Kansas where dew points where in the upper
60s. SBCAPE had increased to between 1000 and 2000 J/kg and pwats
were around 1.5 and 1.6 inches, which is almost double the daily
average of 0.9 inches. These high pwat values indicate a very moist
atmosphere conducive for heavy rainfall. This evening and tonight, a
surface boundary will become better established from south-central
KS through northeast KS with cooler and drier air to the north and
high theta-e air south of the boundary. Models continue to show vort
maxes moving northward through the southerly flow aloft and at least
weak isentropic ascent over the area through tomorrow.

Given this pattern, POPs are on the increase with convection
expected to expand over the CWA through the afternoon. Lightning
and heavy rain will be the primary hazards of concern. There is a
low potential for strong wind gusts as well given high moisture
content and increasing instability. Rainfall rates could easily
exceed one inch per hour under thunderstorms, which we have
already seen in other locations around the region this afternoon.
Coverage of showers and storms is expected to increase into the
evening and tonight with the threat for heavy rainfall continuing.
One hour FFG ranges from 1.5 to 2.5 inches across northeast KS
with three hour FFG between 2.0 and 3.0 inches. Looking at some
probabilistic data, HREF shows a 70 percent chance of 3-hr QPF
exceeding 1.0 inch during two consecutive 3-hour periods tonight
over northeast KS. Given the potential for heavy rainfall and the
fact that winds aloft will remain fairly light leading to slow
storm motions, some flash flooding could occur tonight.

Rain chances will continue through at least the morning hours
tomorrow with decreasing POPs during the afternoon as the drier air
in Nebraska moves southward. A surface ridge will settle over the
region by Tuesday, which will help keep conditions dry through
midweek. In the meantime, a surface front associated with a digging
trough aloft will traverse the Midwest, making its way toward KS
late Thursday. I still see some timing differences in the long range
deterministic models with the GFS now faster than the EC (was the
opposite yesterday). Both models, however, do develop rain along
the boundary either late Thursday or early Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun May 14 2023

Thunderstorms and IFR conditions will be the main aviation impacts
this period. Storm chances increase through the afternoon with
scattered convection developing near terminals. Scattered showers
and storms are likely to remain in the area through the night and
for much of the day Monday. CIGS and visibilities are expected to
drop overnight, likely lowering to IFR conditions and remaining
there through at least 18Z Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, May 14, 2:45 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
245 PM CDT Sun May 14 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-151945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
245 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to expand in coverage this afternoon and
evening. Rain will continue tonight. Storms will be capable of
producing locally heavy rainfall, which could lead to small creeks
and streams rising out of their banks, as well as flooding of low
lying and poor drainage areas. A few damaging wind gusts may also
occur with storms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 14, 4:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       READING                 38.52N 95.96W
05/14/2023  M1.50 INCH       LYON               KS   PUBLIC

            FELL IN JUST OVER 30 MINUTES.

&&
Special weather statement, May 14, 4:21 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 PM CDT Sun May 14 2023

KSZ054-055-058-142145-
Coffey-Lyon-Osage-
421 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and east central Lyon Counties through 445 PM
CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebo, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebo, Reading and Melvern Lake.

This includes Interstate 35 between mile markers 140 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3835 9580 3839 9601 3862 9600 3857 9575
TIME...MOT...LOC 2120Z 181DEG 21KT 3844 9592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:21 PM CDTSpecial Weather StatementTOPOsage24 min
May 14, 5:11 PM CDTAreal Flood AdvisoryTOPCoffey, Osage112 min
May 14, 5:22 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCoffey23 min
May 14, 6:29 PM CDTSpecial Weather StatementTOPAnderson, Franklin31 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.